NSAIDs May Harm Kidneys of Elderly
January 02, 2008
Spread the Word to
Friends And Family
By Sharing this Article.
Older adults who use over-the-counter or prescription medications containing nonsteroidal anti-inflammatory agents such as ibuprofen may be at greater risk of developing kidney damage.
Blood tests of elderly patients taking regular doses of nonsteroidal anti-inflammatory drugs (NSAIDs) showed higher levels of laboratory values that indicate kidney dysfunction than those not taking the drugs. NSAIDs are commonly prescribed to older adults to control pain and inflammation. While frequent use of NSAIDs can affect kidney function in patients of all ages, it may be particularly damaging in older adults due to declining renal function that accompanies age.
Journal of the American Geriatrics Society May, 1999;47:507-511.
COMMENT: This is not really new information. But, for those who are not familiar with the association, it is quite real and could easily cause one to lose their kidney function. It is especially important for those who combine NSAIDs with Tylenol which produces a double-whammy on the kidney. There is usually not much of a problem for short term use of these medications, but nearly everyone is exposed to problems if they start using them more than several weeks.
This is typically a problem for those who have chronic pain and arthritis is the most common reason that people take these medications. I just had a 71 year old patient on Friday who did not understand this and I had to explain the importance of discontinuing some of her medications that she had self-prescribed. This is especially amazing as her brother had died of kidney failure about thirty years earlier.
If one has degenerative joint disease (osteoarthritis) it would be very wise to follow the diet recommendations (Read This First on my home page) and consider the use of glucosamine sulfate. If these are not helpful enough to reduce the dose of the medications, one should aggressively seek professional natural medical assistance to stop these dangerous medications.